Dismiss Notice
Join Physics Forums Today!
The friendliest, high quality science and math community on the planet! Everyone who loves science is here!

Medical Prescription drug's out of control?

  1. Jul 31, 2009 #1
    I have been worried about my mother lately, because of the way she behaves. She has a serious lack of ability to concentrate. It is almost impossible to tell her a full sentence sometimes because she will interupt, change the subject, and it is clear she didn't absorb anything I said. On top of this, she will also be agitated, over things that make no sense, like how hot it is out, spilt milk etc.

    So I recently found out she is taking this stuff called, wellbutrin, to help her quit smoking. It seams that the side effects pretty much match her behavior. But it is interesting that the drug is mainly used to treat major depression. Side effects are things like dilusion, thoughts of suicide, seizures, inability to concentrate, agitation etc.

    I also read that the drug is now being marketed as a weight loss pill, to help you quit smoking, arthritis, and the list goes on.

    Is this out of control when doctors are prescribing these kinds of serious psychoactive drugs with all sorts of mental side effects for things like smoking, and weight loss.

    It seamed my mom didn't even know it was an anti-depressant, yet her doctor prescribed it. I think it makes her a completely different person. I told her to stop taking it.
     
    Last edited: Jul 31, 2009
  2. jcsd
  3. Aug 1, 2009 #2

    berkeman

    User Avatar

    Staff: Mentor

    So the obvious reply in this situation is for you and your mom to sit down with her doctor and talk things through. Take copies of your web research on the drug with you to the appointment.

    When is the appointment scheduled?

     
  4. Aug 1, 2009 #3
    I'm a neurobiology student. Take what I say with a grain of salt; I'm better informed than most, but it'll be a few years before I get my PhD in neurobiology - and what I plan to research most definitely isn't drug interactions.

    The best I can say is that your mother is probably experiencing side effects. There are drugs with less severe side effects than Wellbutrin that are used to help people quit smoking; see if her doctor can shift her onto one of those.
     
  5. Aug 1, 2009 #4

    cristo

    User Avatar
    Staff Emeritus
    Science Advisor

    As per PF rules, we cannot provide medical diagnoses. Please schedule an appointment with your doctor.
     
Know someone interested in this topic? Share this thread via Reddit, Google+, Twitter, or Facebook




Similar Discussions: Prescription drug's out of control?
  1. Drug target ? (Replies: 1)

  2. Drug Concentration (Replies: 3)

  3. Smart drugs. (Replies: 7)

  4. Immunity to drugs (Replies: 11)

  5. NANO drugs (Replies: 3)

Loading...